Hail, Floyd
- When
- April 19, 12:55 PM CST
- Where
- Floyd County, Lockney
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.120, -101.430
A storm chaser reported quarter size hail near the hospital in Lockney. No damage was reported.
A short wave rotating around an upper level low coupled with a moist low level air mass initiated thunderstorms early in the day. These storms moved into an increasingly favorable environment over the Rolling Plains and gained supercellular characteristics.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A short wave rotating around an upper level low coupled with a moist low level air mass initiated thunderstorms early in the day. These storms moved into an increasingly favorable environment over the Rolling Plains and gained supercellular characteristics. Several of these scattered thunderstorms became severe as they mostly moved over rural land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 19, 10:56 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1156 AM CDT TUE APR 19 2016 .AVIATION... LOW CONFIDENCE FCST WITH QUESTIONS SURROUNDING CEILING HEIGHT AT EACH OF THE TERMINALS. THAT SAID...THINK MVFR MOST LIKELY TO PERSIST INTO THE EVENING AT KPVW AND KLBB. A FEW PERIODS OF IFR NOT OUT OF THE QUESTION...AND MAY CONSIDER ADDING THAT INTO THE 18Z FCST. IFR SHOULD PERSIST INTO THE EARLY PART OF THE FCST PERIOD AT KCDS BEFORE IMPROVING TO MVFR LATER THIS AFTN. SCATTERED SHRA AND ISOLATED TS TO CONTINUE TO AFFECT KPVW AND LBB FOR THE NEXT SEVERAL HOURS. UNSURE IF COVERAGE WILL BE ENOUGH TO WARRANT A TS INCLUSION ATTM. CHANCE SHIFTS EAST TO KCDS BY MID AFTN. && .UPDATE... NO SIG CHANGES TO THE FCST THIS MORNING. PLENTY OF LIFT WORKING ON THE MOISTURE IN PLACE ACROSS THE FCST AREA EVIDENT IN PERSISTENT SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS ERN NM FROM CLOVIS SWD AND ACROSS ADJACENT AREAS OF WEST TEXAS. THIS FOCUS SHOULD SHIFT EWD AS THE PARENT UPPER TROUGH MOVES EWD ACROSS NEW MEXICO. INSTABILITY WILL REMAIN RATHER LIMITED...ALTHOUGH LOW LEVEL MOISTURE ADVECTION INTO AND POSSIBILITY OF A FEW BREAKS IN THE CLOUD COVER ACROSS THE SERN THIRD OF THE FCST AREA POINT TO POSSIBILITY OF A FEW STRONG TO POSSIBLY LOW END SEVERE STORMS IN THAT SECTOR OF THE FCST AREA. HAVE ADJUSTED WIND AND DEW POINT FCSTS FOR RECENT TRENDS...GENERALLY FAVORING THE EVOLUTION OF THE HRRR THROUGH THE REST OF THE DAY. HIGH TEMP FCST REMAINS PROBLEMATIC WITH THE POSSIBLITY OF NOT REACHING FCST ACROSS THE NWRN THIRD. WITH EXPECTATION THAT SHOWERS WILL SHIFT EAST OF THERE BY END OF DAY POTETNIAL STILL EXISTS TO MAKE FCST THERE. SAME COULD BE SAID SOUTHEAST WITH A FEW BREAKS IN THE OVERCAST THERE. THUS HAVE KEPT TEMP FCST AS-IS. && .PREV DISCUSSION... /ISSUED 637 AM CDT TUE APR 19 2016/ AVIATION... WIDESPREAD IFR CEILINGS WILL PERSIST ACROSS THE AREA THROUGH AT LEAST LATE MORNING. SOME POCKETS OF LIFR CEILINGS AND LOW VSBYS ARE ALSO POSSIBLE. A RETURN TO VFR CONDITIONS IS UNCERTAIN TODAY. WE WILL INDICATE IT AT KLBB AND PVW BY 17 UTC..BUT CONFIDENCE IS LOW. SCATTERED -TSRA ARE EXPECTED ACROSS THE AREA TODAY AND MAY IMPACT ANY OF THE TERMINALS..AND PERHAPS KCDS TONIGHT. LOW CEILINGS AND PATCHY FOG MAY REDEVELOP TONIGHT. PREV DISCUSSION... /ISSUED 342 AM CDT TUE APR 19 2016/ SHORT TERM... AT 3 AM...A SHORTWAVE TROUGH PIVOTING AROUND THE UPPER-LOW FROM NORTH-CENTRAL NM INTO THE WESTERN TX PANHANDLE WAS SUPPORTING SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS PERIODICALLY MOVING ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE...AND WE EXPECT THIS TO CONTINUE FOR THE NEXT SEVERAL HOURS. SOME SMALL HAIL WILL BE POSSIBLE WITH THIS ELEVATED ACTIVITY. ELSEWHERE...A MOIST UPGLIDE PATTERN WILL CONTINUE WITH LOW STRATUS FILLING ACROSS MOST OF THE FORECAST AREA. SOME POCKETS OF DRIZZLE AND/OR LIGHT RAIN SHOWERS ARE POSSIBLE PRETTY MUCH ANYWHERE THIS MORNING. THE RAIN/THUNDERSTORM FORECAST FOR THIS AFTERNOON AND EVENING IS A BIT TRICKY WITH LOW CONFIDENCE IN THE DETAILS. THE TWO MAIN COMPETING FACTORS ARE THE EXPECTED LIMITED SURFACE-BASED INSTABILITY DUE TO CLOUD COVER AND COOL TEMPS /TEMPS ONLY RISING INTO THE 60S/. THIS WILL JOSTLE WITH INCREASING ASCENT ASSOCIATED WITH SHORTWAVE ENERGY OVERSPREADING THE AREA WHILE ISENTROPIC ASCENT CONTINUES IN THE LOW-LEVELS. A WEAK DRYLINE MAY ALSO COME INTO PLAY OUT NEAR THE TX AND NM STATE LINE LATE IN THE DAY. MODEL GUIDANCE SHOWS A WIDE-RANGE OF SOLUTIONS FROM SCATTERED LIGHT SHOWERS TO A WELL-ORGANIZED COMPLEX OF STORMS MARCHING EAST FROM THE CENTRAL SOUTH PLAINS INTO THE ROLLING PLAINS THIS EVENING. DESPITE MLCAPE EXPECTED TO ONLY BE IN THE 300-500 J/KG RANGE THIS AFTERNOON...MUCH OF THE HIGH-RES GUIDANCE SUGGESTS AT LEAST A FEW SUSTAINED ROTATING UPDRAFTS ARE POSSIBLE...OWING TO THE IMPRESSIVE DEEP-LAYER SHEAR. ONE THING TO WATCH FOR WILL BE WHETHER OR NOT MUCH CLEARING CAN OCCUR IN THE VICINITY OF THE DRYLINE THIS AFTERNOON...POTENTIALLY INCREASING THE SURFACE-BASED INSTABILITY. SO TO SUMMARIZE...COUPLED LIFTING OF A MOIST AIRMASS IS EXPECTED TO RESULT IN SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TODAY. THE CHANCES MAY BE A BIT HIGHER IN THE NORTH...BUT THERE IS A SOLID CHANCE FOR RAIN EVERYWHERE. AS FOR THE SEVERE THREAT...AT THIS TIME IT APPEARS THAT ELEVATED MULTI-CELLS AND PERHAPS A FEW SUPERCELLS WILL BRING THE POTENTIAL FOR MARGINALLY-SEVERE HAIL UP TO QUARTER SIZE OR SO. THERE MAY BE A WINDOW OF OPPORTUNITY FOR SURFACE-BASED CONVECTION /AND A GREATER SEVERE THREAT/ ACROSS THE WEST AND/OR SOUTHWEST COUNTIES LATE IN THE DAY...BUT CONFIDENCE IS VERY LOW. BY TONIGHT...THE BETTER STORM CHANCES WILL LIKELY SHIFT INTO THE FAR SOUTHEAST TEXAS PANHANDLE AND THE ROLLING PLAINS. THERE ARE SOME INDICATIONS THAT THE NEXT SHORTWAVE MAY BE FAVORABLY TIMED WITH A FRONTAL SURGE AND COULD FOCUS CONVECTION INTO A CLUSTER OR LINE AND MAY BRING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL IN THE ROLLING PLAINS GIVEN PWATS RUNNING ABOUT 1.5 INCHES IN THAT AREA. LONG TERM... THE LONG-LIVED CENTRAL ROCKIES UPPER LOW IS PROGGED TO FINALLY BEGIN MAKING MORE NOTABLE EASTWARD PROGRESS MIDWEEK AS AN UPPER LOW CRASHES INTO THE WEST COAST AND STRONG JET ENERGY CUTS ACROSS THE CANADIAN PRAIRIE PROVINCES. THE LOW SHOULD BE CENTERED ACROSS WESTERN NEBRASKA AROUND 12Z WEDNESDAY BEFORE ACCELERATING EASTWARD AND OPENING AS IT TRACKS INTO THE WESTERN GREAT LAKES LATE THURSDAY. WEST TEXAS SHOULD SEE RATHER TRANQUIL WEATHER MUCH OF WEDNESDAY BEHIND THE CONVECTION TODAY/TONIGHT AS SLIGHTLY DRIER AND MORE STABLE AIR MOVES IN WITH A WEAK SURFACE RIDGE. EVEN SO...WE CAN NOT COMPLETELY RULE OUT AN AFTERNOON SHOWER/STORM SOMEWHERE NEAR THE EDGE OF THE CAPROCK WHERE A CONFLUENT BOUNDARY INTERACTS WITH RELATIVELY WEAK INSTABILITY AND INHIBITION. HOWEVER...THE PARTING UPPER LOW WILL SEND ONE MORE SLUG OF VORTICITY ACROSS THE PANHANDLES LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING COMPLETE WITH A FROPA AND THE POTENTIAL FOR AN OVERNIGHT NORTHWEST FLOW EVENT. CURRENT NWP IS IN FAIRLY GOOD AGREEMENT ADVERTISING A SMALL MCS ROLLING ACROSS THE NORTHEAST ZONES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING. HENCE POPS HAVE BEEN RAISED INTO THE HIGH CHANCE CATEGORY ACROSS ROUGHLY THE EASTERN HALF OF THE CWA...WITH POTENTIAL TO INCREASE FURTHER ONCE CONFIDENCE IN THE MCS TRACK IS SOLIDIFIED. INFLOW AIR WILL CONTAIN PWATS NEAR 1 INCH...SO DECENT RAINFALL WILL BE POSSIBLE BEFORE THE ACTIVITY SHIFTS OFF TO THE EAST DURING THE DAY THURSDAY. SURFACE AND UPPER RIDGING WILL THEN BUILD INTO THE AREA LATE WEEK PROVIDING DRY AND PLEASANT WEATHER WITH RELATIVELY LIGHT WINDS. SOUTHERLY WINDS WILL THEN RETURN THIS WEEKEND AS THE SURFACE RIDGE SHIFTS EASTWARD AND THE UPPER RIDGE YIELDS TO THE NEXT WESTERN STORM SYSTEM. THERE REMAINS A FAIR AMOUNT OF SPREAD AMONGST THE GUIDANCE REGARDING THE TRACK OF THE WESTERN UPPER LOW THIS WEEKEND...RANGING FROM EMERGING FROM THE NORTHERN ROCKIES ON SUNDAY PER THE ECMWF TO APPROACHING VIA NEW MEXICO ACCORDING TO THE GFS. OBVIOUSLY THESE DETAILS WILL HAVE LARGE RAMIFICATIONS ON WHAT WEATHER THE SOUTH PLAINS REGION WILL EXPERIENCE BY LATE THIS WEEKEND AS MOISTURE AND INSTABILITY INCREASE IN ADVANCE OF A DEVELOPING DRYLINE. AT A MINIMUM A CHANCE OF STORMS COULD RETURN TO THE WESTERN ZONES AS EARLY AS LATE SATURDAY...WITH CHANCES SHIFTING EASTWARD WITH THE DRYLINE ON SUNDAY. THE TRACK OF THE UPPER LEVEL SYSTEM AND RESULTING MAGNITUDE OF THE LARGE-SCALE FORCING WILL DICTATE THE ULTIMATE STORM COVERAGE. FOR NOW...WE HAVE MAINTAINED POPS ON THE LOW END...GENERALLY FROM 15-30 PERCENT. ANOTHER WESTERN CLOSED LOW OF SOME FORM SHOULD QUICKLY FOLLOW EARLY NEXT WEEK...THOUGH EXACTLY HOW THAT SYSTEM EVOLVES IS FAR FROM CERTAIN. TEMPERATURES WEDNESDAY THROUGH FRIDAY WILL BE CLOSE TO AVERAGE BEFORE TRENDING ABOVE AVERAGE THIS WEEKEND INTO EARLY NEXT WEEK. && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1134 AM CDT TUE APR 19 2016 TXZ021>044-201645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1134 AM CDT TUE APR 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY SHIFT EASTWARD ACROSS THE SOUTH PLAINS AND FAR SOUTHWESTERN PANHANDLE TOWARD THE ROLLING PLAINS AND FAR SOUTHEASTERN PANHANDLE THIS AFTERNOON. THE PERSISTENT NATURE OF THIS PRECIPITATION WILL LIMIT AVAILABLE ENERGY FOR AFTERNOON THUNDERSTORMS ON THE CAPROCK. HOWEVER...SOME BREAKS IN CLOUD COVER ACROSS THE SOUTHERN ROLLING PLAINS THIS AFTERNOON MAY HELP GENERATE ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING TO BECOME STRONG TO MARGINALLY SEVERE HAIL WILL MOSTLY REMAIN SMALL BUT COULD BECOME AS LARGE AS QUARTERS. THIS MARGINAL THREAT OF SEVERE THUNDERSTORMS WILL BE LIMITED TO AREAS SOUTH AND EAST OF A PADUCAH TO TAHOKA LINE. IN ADDITION... THE AMOUNT OF MOISTURE AVAILABLE WILL LEAD TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ACROSS THE ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY MOVE ACROSS THE SOUTHERN TEXAS PANHANDLE AND ADJACENT PORTIONS OF THE SOUTH AND ROLLING PLAINS LATE WEDNESDAY NIGHT INTO EARLY THURSDAY. THESE STORMS COULD BE STRONG...PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN. THE THREAT FOR THUNDERSTORMS...POTENTIAL SEVERE...MAY RETURN OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE LOW POTENTIAL FOR SEVERE WEATHER.
The Lubbock radar (KLBB), 63 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
4 hail. Local standard time, as filed.
A storm chaser reported quarter size hail near the hospital in Lockney. No damage was reported.
An NWS cooperative weather observer in Spur reported nickel size hail in Spur. No damage was reported.
A storm spotter reported quarter size hail west of Girard. No damage was reported.
A storm chaser reported two inch hail along US Highway 380 about two miles southwest of Clairemont. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620007, 620008, 620005, 620006.